Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 121, NWS Albany, NY

September 9, 2006Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at Sep 9, 2006, 2:38 PM EDT for Washington County, New York. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2006, 2:38 PM EDT (18:38 UTC)
Expired
Sep 9, 2006, 3:01 PM EDT
In force
23 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Washington County, NY

The radar

The Albany radar (KENX), 96 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 11:47 AM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 9, 11:47 AM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1147 AM EDT SAT SEP 9 2006

.UPDATE...UPDATE TO CAPTURE SATELLITE AND RADAR TRENDS AND GET RID
OF MORNING WORDING. UPPED POPS TO LIKELY OVER NORTHWEST AND ALTERED
TIMING OF ONSET OF PRECIPITATION SLIGHTLY. ALSO ADJUSTED TEMPS BASED
ON CURRENT OBS BUT KEPT MAXES AS THEY WERE. NO CHANGES BEYOND TODAY.
&&

.SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
SEVERAL HOURS BEFORE DAYBREAK SATURDAY MORNING...THERE WAS A BAND
OF SHOWERS AND THUNDERSTORMS FROM CENTRAL LAKE ONTARIO
SOUTHWESTWARD INTO WESTERN NEW YORK. THIS PRECIPITATION WAS TIED
TO AN APPROACHING COLD FRONT. BASED ON THE CURRENT MOVEMENT OF
THE BAND OF PRECIPITATION...IT WILL REACH THE OUR NORTHWESTERN
ZONES AROUND...OR SHORTLY AFTER DAYBREAK. FROM THERE...THE SHOWERS
AND THUNDERSTORMS WILL DRIFT SOUTHEASTWARD ACROSS THE COUNTY
WARNING AREA. THE LATEST GUIDANCE FROM THE AVIATION...NORTH
AMERICAN MESOSCALE AND CANADIAN REGIONAL MODELS SUGGEST THAT THE
HIGHEST PROBABILITY OF PRECIPITATION SHOULD BE ACROSS THE
NORTHWESTERN PORTION OF THE COUNTY WARNING AREA...AND THAT THERE
IS A CHANCE OF RAINFALL IN ALL OF THE COUNTY WARNING AREA TODAY.

THE CONVECTIVE PARAMETERS SUGGEST THAT A MENTION OF THUNDER IS
WARRANTED IN ALL OF EASTERN NEW YORK AND ADJACENT WESTERN NEW
ENGLAND TODAY. THE GUIDANCE FROM THE STORM PREDICTION CENTER
INDICATES THAT THESE THUNDERSTORMS ARE NOT LIKELY TO PRODUCE SEVERE
WEATHER. WE NOTED THAT THE STORM RELATIVE HELICITY VALUES ARE
FORECAST TO BE QUITE LOW TODAY.

WE BLENDED THE MODEL OUTPUT STATISTICAL GUIDANCE FROM THE NORTH
AMERICAN...AVIATION AND NESTED GRID MODELS TO ARRIVE AT MAXIMUM
TEMPERATURE FORECAST. WE BLENDED GUIDANCE FOR THE SURFACE WIND
FORECAST TOO. THESE WINDS WILL VEER FROM THE SOUTHWEST TO THE
NORTHWEST AS THE FRONT MOVES ACROSS THE REGION.

THERE MAY BE A LINGERING SHOWER THIS EVENING. THE BEST CHANCE OF
SHOWERS IS IN CLOSEST PROXIMITY TO THE COLD FRONT (SOUTHERN
PORTION OF THE COUNTY WARNING AREA). AS THE NIGHT WEARS ON DRIER
AIR WILL TAKE HOLD...AND WE CUT THE PROBABILITY OF RAINFALL TO LESS
THAN 14 PERCENT FOR THE PERIOD FROM MIDNIGHT TO DAYBREAK. THE
CLOUD COVER WILL DIMINISH THROUGH THE NIGHT...AND SOME PATCHY FOG
IS LIKELY IN AREAS USUALLY PRONE TO FOG AT THIS TIME OF THE YEAR.
BLENDING GUIDANCE YIELDS TEMPERATURES RANGING FROM THE UPPER 30S
AND LOWER 40S IN THE ADIRONDACKS...TO THE MID 50S IN THE HUDSON
VALLEY.

HIGH PRESSURE OVER ONTARIO PROVINCE EARLY SUNDAY WILL BUILD INTO
QUEBEC PROVINCE SUNDAY AFTERNOON. A NORTH NORTHEAST SURFACE WIND
AT 5 TO 15 MILES AN HOUR WILL DRIVE COOLER AIR SOUTHWARD INTO NEW
YORK STATE AND NEW ENGLAND. TEMPERATURES SUNDAY WILL BE AROUND 10
DEGREES LOWER THAN TODAY.

THE AUTUMN-LIKE CONDITIONS WILL EXTEND INTO SUNDAY NIGHT. AND THE
LATEST GUIDANCE SUGGESTS THAT TEMPERATURE VALUES FROM THE SOUTHERN
ADIRONDACKS INTO THE LAKE GEORGE-NORTHERN SARATOGA REGION WILL BE
LOW ENOUGH TO CONSIDER ISSUING SOME SORT OF FROST HEADLINE FOR
SUNDAY NIGHT. IF LATER GUIDANCE CONTINUES TO SUGGEST FROST...A
FROST ADVISORY OR WARNING WILL BE ISSUED BY FORECASTERS ON SATURDAY
NIGHT OR SUNDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
WE MADE NO SIGNIFICANT CHANGES TO THE FORECAST DURING THIS PERIOD.
THE AVIATION MODEL WANTS TO BRING A WAVE INTO THE NORTHEAST ON
TUESDAY...AND GUIDANCE FROM THAT MODEL SUGGESTS A CHANCE OF
MEASURABLE RAINFALL. THE CANADIAN GLOBAL MODEL CONTINUES TO
INDICATE DRY WEATHER FOR TUESDAY...AND THE FORECAST FROM THE
EUROPEAN IS LIKEWISE DRY. PROJECTING THE UNITED KINGDOM MODEL
FORECAST BEYOND MONDAY EVENING SUGGESTS THAT DRY WEATHER WILL
PREVAIL TUESDAY. SINCE MOST MODELS ARE SUGGESTING A DRY DAY
TUESDAY...WE LEFT THE PREVIOUS FORECAST AS IT WAS...IGNORING THE
GUIDANCE FROM THE AVIATION MODEL. AN ANTICYCLONIC FLOW OF MAINLY
DRY AIR WILL PREDOMINATE FOR MUCH OF THIS PERIOD...RESULTING IN
THE USUAL CHARACTERISTICALLY DRY SEPTEMBER WEATHER.

&&

.AVIATION /06Z SATURDAY TO 06Z SUNDAY/...
CONDITIONS WILL REMAIN OR DETERIORATE TO IFR AND LIFR DUE TO BR/FOG
AND STRATUS AT KGFL/KPOU...AND THESE CONDITIONS WILL LIKELY PERSIST
UNTIL 12Z TO 13Z...THEN IMPROVE TO VFR BY 14Z. AT KALB...A LIGHT
SOUTH WIND THROUGH SUNRISE IS EXPECTED TO PREVENT SIGNIFICANT
FOG/BR/STRATUS FORMATION AND HAVE ONLY INCLUDED THE POSSIBILITY OF
3SM BR THROUGH 12Z. AFTER MORNING FOG/BR/STRATUS LIFTS FROM ALL
THREE LOCATIONS...EXPECT VFR CONDITIONS WITH SCT CLOUDS UNTIL A COLD
FRONT CROSSES EACH LOCATION...KGFL AT 18Z...KALB AT 19Z...AND KPOU
AT 22Z. AS THE FRONT MOVES THROUGH VFR CONDITIONS WILL PREVAIL BUT
WITH BKN CLOUDS AT 5000-6000 FEET WITH VCSH. SURFACE WINDS AFTER
SUNRISE WILL BE SOUTH OR SOUTHWEST AT 5 TO 10 KTS...SWITCHING TO
NORTHWEST OR NORTH AFTER FRONTAL PASSAGE AT 10 TO 15 KTS...THE NORTH
OR NORTHWEST AROUND 5 KTS AFTER 00Z.

&&

.FIRE WEATHER...THE MINIMUM RELATIVE HUMIDITY TODAY WILL BE ABOUT 45
TO 55 PERCENT IN VALLEY LOCATIONS AND 50 TO 65 PERCENT ACROSS HIGHER
TERRAIN. LIGHT AND VARIABLE SURFACE WINDS WILL BECOME SOUTH OR
SOUTHWEST 5 TO 10 MPH THIS MORNING...THEN SWITCH TO NORTH OR
NORTHWEST AT 10 TO 15 MPH WITH GUSTS TO 20 MPH POSSIBLE AS A COLD
FRONT MOVES THROUGH LATE THIS MORNING AND AFTERNOON. THERE IS A
CHANCE OF SHOWERS AS THE COLD FRONT MOVES THROUGH. THE RELATIVE
HUMIDITY WILL RECOVER TO BETWEEN 90 AND 100 PERCENT TONIGHT WITH A
LIGHT NORTH OR NORTHWEST WIND. ON SUNDAY...THE MINIMUM RELATIVE
HUMIDITY WILL BE 40 TO 55 PERCENT WITH A NORTHERLY SURFACE WIND AT 5
TO 10 MPH.

.HYDROLOGY...
NO HYDRO PROBLEMS ANTICIPATED FOR THE NEXT SEVERAL DAYS. THE FLOWS
ON ALL MAJOR RIVERS HAVE RECEDED TO LATE SUMMER LOWS. RAINFALL
ASSOCIATED WITH A COLD FRONT PASSAGE ON TODAY WILL BE MAINLY
SCATTERED AND LIGHT. BASIN AVERAGE QPF WILL BE LESS THAN ONE QUARTER
INCH. FROM SUNDAY INTO THE MIDDLE OF NEXT WEEK...CANADIAN HIGH
PRESSURE WILL BE IN CONTROL WITH DRY CONDITIONS PREVAILING.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
AVIATION...MAGLARAS
FIRE WEATHER...MAGLARAS
HYDROLOGY...MAGLARAS
Hazardous weather outlook, Sep 9, 2:39 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
239 AM EDT SAT SEP 9 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
239 AM EDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THEY WILL FORM IN A
NORTHEAST TO SOUTHWEST LINE ALONG A COLD FRONT. THIS COLD FRONT
WILL MOVE TO THE SOUTHERN ADIRONDACK MOUNTAINS LATER THIS
MORNING...AND THROUGH THE BALANCE OF EASTERN NEW YORK AND WESTERN
NEW ENGLAND THIS AFTERNOON. INDIVIDUAL THUNDERSTORMS WILL MOVE
FROM WEST TO EAST AT 20 TO 25 MILES AN HOUR. THUNDERSTORMS MAY
BRING A BRIEF PERIOD OF HEAVY RAINFALL TO SOME LOCATIONS. RAINFALL
IS LIKELY TO BE LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 9, 1:26 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
126 PM EDT SAT SEP 9 2006

NYZ040-047-091800-
SCHOHARIE NY-MONTGOMERY NY-
126 PM EDT SAT SEP 9 2006

...STRONG THUNDERSTORMS IN SCHOHARIE AND MONTGOMERY COUNTIES...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM AMES TO 6 MILES NORTH OF MARYLAND TO 18 MILES
SOUTHWEST OF ONEONTA...AND MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
CANAJOHARIE...SHARON SPRINGS AND AMES BY 135 PM EDT
RICHMONDVILLE BY 200 PM EDT
Special weather statement, Sep 9, 1:38 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
138 PM EDT SAT SEP 9 2006

NYZ032-033-091815-
HAMILTON NY-NORTHERN HERKIMER NY-
138 PM EDT SAT SEP 9 2006

...STRONG THUNDERSTORMS IN HAMILTON AND HERKIMER COUNTIES...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF INDIAN LAKE TO 16 MILES
SOUTHEAST OF OLD FORGE...AND MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
LEWEY LAKE CAMPGROUND BY 200 PM EDT
SPECULATOR BY 215 PM EDT
Special weather statement, Sep 9, 1:54 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
154 PM EDT SAT SEP 9 2006

NYZ040-047-048-091830-
SCHOHARIE NY-WESTERN SCHENECTADY NY-MONTGOMERY NY-
154 PM EDT SAT SEP 9 2006

...STRONG THUNDERSTORMS IN SCHOHARIE...MONTGOMERY AND SCHENECTADY
COUNTIES...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 11 MILES NORTH OF CENTRAL BRIDGE TO RICHMONDVILLE
TO 13 MILES WEST OF JEFFERSON...AND MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
SUMMIT BY 200 PM EDT
CENTRAL BRIDGE BY 210 PM EDT
AMSTERDAM...SCHOHARIE AND JEFFERSON BY 215 PM EDT
MIDDLEBURGH...DUANESBURG...DELANSON AND BREAKABEEN BY 225 PM EDT
NORTH BLENHEIM BY 230 PM EDT
Special weather statement, Sep 9, 2:13 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
213 PM EDT SAT SEP 9 2006

MAZ001-NYZ054-091845-
EASTERN RENSSELAER NY-NORTHERN BERKSHIRE MA-
213 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM IN RENSSELAER AND BERKSHIRE COUNTIES...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR BERLIN...OR
ABOUT 13 MILES WEST OF NORTH ADAMS...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW ASHFORD...WILLIAMSTOWN AND WESTON FIELD BY 240 PM EDT
ADAMS...CHESHIRE AND 6 MILES SOUTHWEST OF NORTH ADAMS BY 245 PM EDT
Special weather statement, Sep 9, 2:16 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
216 PM EDT SAT SEP 9 2006

NYZ047>049-051-052-091845-
WESTERN ALBANY NY-SCHOHARIE NY-WESTERN SCHENECTADY NY-
EASTERN SCHENECTADY NY-EASTERN ALBANY NY-
216 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM IN SCHOHARIE...ALBANY AND SCHENECTADY
COUNTIES...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR CENTRAL
BRIDGE...OR ABOUT 11 MILES NORTHEAST OF COBLESKILL...AND MOVING EAST
AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
DUANESBURG BY 225 PM EDT
6 MILES NORTH OF BERNE BY 230 PM EDT
ALTAMONT BY 235 PM EDT
ROTTERDAM BY 240 PM EDT
GUILDERLAND...VOORHEESVILLE...6 MILES WEST OF COLONIE AND 7 MILES
SOUTH OF SCHENECTADY BY 245 PM EDT
Special weather statement, Sep 9, 2:33 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
233 PM EDT SAT SEP 9 2006

NYZ043-091900-
NORTHERN WASHINGTON NY-
233 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM IN WASHINGTON COUNTY...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HARTFORD...OR
ABOUT 10 MILES SOUTH OF WHITEHALL...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
GRANVILLE BY 245 PM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:58 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer62 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.